Kansas, 2016Winter Weather in Kansas, December 16, 2016
December 16, 2016 · NWS GLD · 2 events in 2 counties and zones
During the morning dense freezing fog, with visibilities of a quarter mile or less and slick conditions on I-70, led to a multiple vehicle accident and two fatalities near Mingo. Another accident occurred south of Oakley on Highway 83.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the morning dense freezing fog, with visibilities of a quarter mile or less and slick conditions on I-70, led to a multiple vehicle accident and two fatalities near Mingo. Another accident occurred south of Oakley on Highway 83.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Dec 16, 8:50 AM CST, 2 hours 35 minutes earlier.
Area forecast discussion, Dec 16, 8:50 AM CST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
750 AM MST Fri Dec 16 2016
.UPDATE...
Issued at 749 AM MST Fri Dec 16 2016
Issued dense fog advisory with mention of freezing fog/slick
roadways, as we now have 4 locations in northwest Kansas
reporting 1/4sm and a few locations even lower (Colby/Oakley). I
couldn't rule out patchy dense fog further east than current
advisory based on latest HRRR, however most guidance favors this
fog remaining as far west as Colby before transitioning eastward
over the next 3hr. If HRRR is right fog may hold on into the
afternoon hours. Consensus favors clearing by around 18Z, so I
decided to keep advisory through 18Z for now.
&&
.SHORT TERM...(Today and tonight)
Issued at 219 AM MST Fri Dec 16 2016
Warm front currently located across northeast Colorado will sag
southward today. The far southwestern part of the forecast area
will be on the warm side of the front and temperatures could
briefly reach the lower 60s, but most of the area will be on the
cold side where highs will be in the 20s and 30s. The coldest air
will spill into the region overnight with temperatures plummeting
to near zero or just below. Wind chill values will reach 15 below
or colder in most areas Saturday morning and remain there through
Sunday morning. Wind chills of 25 below or colder will be possible
Saturday night and Sunday morning. Confidence is high on advisory
criteria being reached (15 below) but lower for the warning
criteria (25 below). Since this is still third period and beyond
decided to wait on hoisting advisories or warnings for the wind
chills. As for the precipitation side...expecting light snow to
develop after midnight tonight in northeast Colorado and adjacent
areas of northwest Kansas and southwest Nebraska...spreading into
the remainder of the area Saturday morning. Expecting mainly 1-2"
by Saturday afternoon, perhaps some locally higher amounts in
northeast Colorado up to 3" with upslope enhancement near the
Palmer Divide. The light snow will be accompanied by breezy north
winds gusting to around 30 mph, resulting in areas of blowing snow
tonight and Saturday. Gave some consideration to consolidating
the wind chills, light snow and blowing snow into a long running
winter weather advisory, but confidence was only marginal,
particularly on the precipitation impacts, so held off for now
but will pass the idea along to the next shift.
Sunday will be mostly sunny but continued cold with highs in the
20s.
.LONG TERM...(Monday through Thursday)
Issued at 135 AM MST Fri Dec 16 2016
The extended period looks to have high temperatures near normal
Tuesday through Thursday in the 40s. Monday will still have
recovering temperatures in the 30s due to the strong arctic air that
will push through the region during the weekend, as well as an
exiting trough to the east. Mid week will see a transition to
somewhat of a zonal flow over the CWA. By late Wednesday into
Thursday a week upper level shortwave will move over the region.
This will bring a weak cold front over the area and lower
temperatures, slightly, Thursday into the low 40s and upper 30s over
the Colorado counties.
Based on current model runs, precipitation is not expected through
the period. There are some signals that another chance for snow
could occur over the Christmas/Holiday weekend, but that is to far
out for a clear picture on what may occur.
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 542 AM MST Fri Dec 16 2016
Low clouds and areas of freezing fog will persist at KMCK through
the morning and possibly early afternoon with a moist low level
upslope wind. Ceilings at KMCK may briefly reach VFR this
afternoon, but lower again tonight, with light snow developing
after midnight.
At KGLD...less confidence on how far west the low clouds may get
this morning. Currently as far west as Colby and some of the high
res models bring it a little further west by around 18z. Will
keep cigs at VFR for now but continue to monitor. However, tonight
ceilings will gradually lower as light snow develops after midnight.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Dense Fog Advisory until noon CST today for KSZ002>004-014>016-
028-029-042.
CO...NONE.
NE...NONE.
&&
UPDATE...DR
SHORT TERM...024
LONG TERM...CLT
AVIATION...024Hazardous weather outlook, Dec 16, 4:19 AM CST, 7 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
319 AM MST FRI DEC 16 2016
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-171030-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
319 AM MST FRI DEC 16 2016 /419 AM CST FRI DEC 16 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.
.DAY ONE...TODAY AND TONIGHT...
AREAS OF FREEZING FOG OR LIGHT FREEZING DRIZZLE WILL BE POSSIBLE
THIS MORNING EAST OF A MCCOOK, NEBRASKA, TO GOVE, KANSAS, LINE.
LITTLE IF ANY ICE ACCUMULATION IS EXPECTED.
LIGHT SNOW WILL DEVELOP AFTER MIDNIGHT TONIGHT IN NORTHEAST
COLORADO AND ADJACENT AREAS OF NORTHWEST KANSAS AND SOUTHWEST
NEBRASKA. AN INCH OR TWO WILL BE POSSIBLE OVERNIGHT.
WIND CHILL VALUES AS LOW AS 15 DEGREES BELOW ZERO WILL BE POSSIBLE
AFTER MIDNIGHT IN NORTHEAST COLORADO.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
LIGHT SNOW WILL SPREAD ACROSS THE ENTIRE AREA SATURDAY MORNING,
ENDING BY SATURDAY AFTERNOON. TOTAL ACCUMULATIONS OF 1 TO 2 INCHES
IS EXPECTED, WITH LOCALLY HIGHER AMOUNTS OF UP TO 3 INCHES IN
NORTHEAST COLORADO. AREAS OF BLOWING SNOW WILL BE POSSIBLE THROUGH
THE DAY.
DANGEROUS WIND CHILL VALUES OF 15 TO 25 DEGREES BELOW ZERO WILL
CONTINUE THROUGH THE DAY SATURDAY, DROPPING TO 20 TO 30 DEGREES
BELOW ZERO SATURDAY NIGHT AND SUNDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED.
In the hours before
Special weather statement, Dec 16, 6:07 AM CST, 5 hours 18 minutes before
Special Weather Statement
National Weather Service Goodland KS
507 AM MST Fri Dec 16 2016
KSZ002>004-014>016-028-029-161500-
Rawlins-Decatur-Norton-Thomas-Sheridan-Graham-Logan-Gove-
Including the cities of...Atwood...Oberlin...Norton...Colby...
Hoxie...Hill City...Oakley...Quinter...Grinnell...Grainfield
607 AM CST Fri Dec 16 2016
Patchy freezing fog this morning will occasionally reduce
visibility to less than a mile.
A very light amount of ice may develop on exposed surfaces such as
windshields and sidewalks, as well as bridges.
If driving...slow down, use your headlights and leave plenty of
distance ahead of you.
Special weather statement, Dec 16, 10:10 AM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Goodland KS
910 AM MST Fri Dec 16 2016
KSZ001-013-027-041-NEZ079>081-161800-
Cheyenne-Sherman-Wallace-Greeley-Dundy-Hitchcock-Red Willow-
Including the cities of...St. Francis...Bird City...Goodland...
Sharon Springs...Tribune...Benkelman...Culbertson...Trenton...
Stratton Ne...Palisade...McCook
910 AM MST Fri Dec 16 2016 /1010 AM CST Fri Dec 16 2016/
...DENSE FREEZING FOG POSSIBLE THIS MORNING...
Dense freezing fog has already developed along and east of the
Highway 83 corridor in Kansas this morning. Patchy freezing fog
may impact locations in far southwest Nebraska and far northwest
Kansas including the Highway 27 and Highway 34 corridors.
Visibilities may drop as low as one half mile at times.
Temperatures will be below freezing this morning, and this will
allow slick spots to develop on area roads where dense fog occurs.
Fog should lift from the west to the east through 11 am MST (12 pm
CST).
Winter Weather, Thomas
- When
- December 16, 11:25 AM CST
- Where
- Thomas forecast zone
- Deaths
- 2 direct, 0 indirect
- Reported by
- Law Enforcement
- Coordinates
- 39.351, -101.055 (the zone’s center; the record gives no point)
Dense freezing fog led to slick conditions on area roads, specifically I-70. The low visibility and slick conditions caused a multiple vehicle accident on east bound I-70 near mile marker 65. The east bound lanes of I-70 were closed for a short time as a result. Eight or nine vehicles and one semi were involved. The accident led to two fatalities. No injuries were reported.
Winter Weather, Logan
- When
- December 16, 1:58 PM CST
- Where
- Logan forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.917, -101.148 (the zone’s center; the record gives no point)
An accident was reported ten miles south of Oakley on Highway 83 due to low visibility and icy road conditions. No injuries or fatalities were reported.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Missouri, December 16, 20163 deaths · 10 injured · $500,000 · 5 events
- Winter Weather in Indiana, December 16 to 17, 20163 deaths · 3 events
- Winter Storm and Winter Weather in Wisconsin, December 16 to 18, 20162 deaths · 20 events
- Winter Weather in Illinois, December 16 to 17, 20161 death · 3 events
- Winter Weather in Kansas, December 16, 20161 injured · $100,000 · 1 event
- High Wind and Winter Weather in Nevada, December 16, 20161 injured · $30,000 · 59 kt wind · 4 events
- Winter Storm in Wyoming, December 16 to 17, 201626 events
- Winter Storm and Winter Weather in South Dakota, December 16 to 17, 201624 events
- Extreme Cold in South Dakota, December 16 to 18, 201624 events
- High Wind in New Mexico, December 16 to 17, 2016$20,000 · 96 kt wind · 8 events
- Wildfire in Texas, December 16 to 17, 2016$26,000 · 1 event
- Extreme Cold in North Dakota, December 16 to 18, 201618 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 669430, 669431.